Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 175, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 17, 2003, 5:44 PM EDT for Nash County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 5:44 PM EDT (21:44 UTC)
- Expired
- Aug 17, 2003, 6:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 2:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1674 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 172144
SVRRAH
NCC127-172215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
543 PM EDT SUN AUG 17 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL NASH COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CASTALIA...OR ABOUT 9 MILES NORTHWEST OF
NASHVILLE...MOVING SOUTH AT 15 MPH. PENNY SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
NASHVILLE
SPRING HOPE
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...INTENSE LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THIS
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3615 7793 3613 7805 3593 7815 3591 7782
3605 7781
$$
RFGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:00 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 17, 2:00 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SUN AUG 17 2003 POTENTIALLY ACTIVE EVENING IN STORE FOR PARTS OF FORECAST AREA. MSAS ANALYSIS PAINTS BEST INSTABILITY AXIS FROM SOUTHERN PIEDMONT THROUGH TRIANGLE AREA THEN NE INTO NORTHERN COASTAL PLAIN. MODIFIED 12Z GSO SOUNDING SUGGEST CAPE VALUES BETWEEN 3000-3500 J/KG WITH WBZ VALUES STILL RATHER HIGH (BUT LOWER THAN PAST FEW DAYS) AT 12.5K FT AGL. SLIGHTLY MORE STABLE AIR FILTERING INTO TRIAD AT THIS TIME. UPPER JET AND ASSOCIATED VORT CENTER OVER OH VALLEY DROPPING MORE S THAN SE SO EXPECT MOST CONVECTIVE ACTIVITY ASSOCIATED WITH THIS FEATURE TO REMAIN WEST OF CENTRAL NC. JETLET OBSERVED EXITING MD/DELAWARE AT THIS TIME WHILE SHEAR AXIS MOVING SLOWLY SE OVER REGION. EXPECT MAJORITY OF CONVECTIVE ACTIVITY TO OCCUR OVER THE COASTAL PLAIN... SANDHILLS AND SOUTHERN/EASTERN PIEDMONT EARLY THIS EVENING THEN DIMINISH. PREVIOUS FORECAST UPDATE INCREASED POPS TO LIKELY IN THE SOUTH AND SO LITTLE NEED TO CHANGE AT THIS TIME. ACROSS THE NORTH...MAY TAPER POPS FROM 50% NORTHERN COASTAL PLAIN TO 30% IN THE NW PIEDMONT. FOR MON-TUE... AIRMASS DRIES OUT AS FLOW BECOMES MORE NORTHERLY IN THE MID/UPPER LEVELS. TAIL END OF VORT MAX THAT CROSSES VA MON AFTERNOON AND EVENING PROGGED TO CROSS FORECAST ARES LATE MON/MON NIGHT WITH WEAK SHEAR AXIS OVERHEAD TUE. DUE TO LIMITED MOISTURE AVAILABILITY...ANY CONVECTION SHOULD BE SCATTERED AT BEST. ETA MODEL SOUNDINGS DEPICT DECENT MID LEVEL CAP MON/TUE BUT WITH STRONG SURFACE HEATING...CAP COULD BE BROKEN. AT THIS TIME PLAN TO KEEP POPS IN THE 20-30% CATEGORY MON AND TUE LATE AFTERNOON/EARLY EVENING. BY WED...MID/UPPER LEVEL ANTI-CYCLONE W-NW OF REGION WITH LOW LEVEL EASTERLY FLOW SHOULD RESULT IN A MORE STABLE AIRMASS. LOW LEVEL THICKNESS/TEMP SCHEME COMPARABLE TO MOS TEMPS...SO WILL DEVIATE LITTLE FROM MOS MAX/MIN TEMPS THROUGH WED. THU-SUN...RETURN FLOW ON BACK SIDE OF SURFACE HIGH WILL REPLENISH MOISTURE INTO ATMOSPHERE. TROUGH DEVELOPMENT THU AND LINGERS INTO FRI/SAT. WILL MAINTAIN CHANCE POPS THU-SUN. WITH TEMPS CLOSE TO SEASONAL NORMS. .RAH...NONE. WSS
Hazardous weather outlook, Aug 17, 6:12 AM EDT, 11 hours 32 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000- HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME NATIONAL WEATHER SERVICE RALEIGH NC 612 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER TODAY. THE COMBINATION OF SURFACE BOUNDARIES... UPPER LEVEL DISTURBANCES... ABUNDANT MOISTURE AND AFTERNOON HEATING WILL LEAD TO STRONG THUNDERSTORMS. SOME OF THE STORMS COULD REACH SEVERE LIMITS WITH THE MAJOR THREAT BEING STRONG WINDS. .DAYS TWO THROUGH SEVEN... ...ENTER DETAILS HERE... .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RHJ
In the hours before
Special weather statement, Aug 17, 5:16 PM EDT, 28 minutes before
NCZ026-027-172215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 516 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL TO NORTHEAST FRANKLIN AND MUCH OF NASH COUNTY THROUGH 615 PM EDT... AT 515 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM CENTERVILLE TO AVENTON TO NEAR ARCOLA. FREQUENT LIGHTNING AND HEAVY RAIN WERE OCCURRING OVER THESE AREAS. THE THUNDERSTORMS WERE MOVING SLOWLY TO THE SOUTHEAST AT 15 MPH. ADDITIONAL THUNDERSTORMS WERE EXPECTED TO DEVELOP EAST OF THE LOUISBURG AREA AND MOVE SOUTHEAST ACROSS EASTERN FRANKLIN AND NASH COUNTY. THIS INCLUDES THE CASTALIA TO RED OAK AND POSSIBLY AS FAR SOUTH AS NASHVILLE. FREQUENT LIGHTNING... HEAVY RAIN... AND GUSTY WIND TO 30 MPH CAN BE EXPECTED WITH THESE STORMS. WHEN THUNDER IS HEARD... GET AWAY FROM WATER INCLUDING SWIMMING POOLS. MOVE OFF OF OPEN FIELDS AND INTO A SAFE SHELTER. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:17 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 28 min |
| Aug 17, 6:39 PM EDT | Flash Flood Warning | RAH | Nash | 81 min |
| Aug 17, 7:38 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 37 min |
| Aug 17, 7:45 PM EDT | Flash Flood Warning | RAH | Guilford | 90 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.